Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 14117 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   References

 Article Access Statistics
    Viewed3737    
    Printed68    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
CASE REPORT
Year : 1994  |  Volume : 60  |  Issue : 5  |  Page : 310-311

Phenytoin induced pseudolymphoma syndrome




Correspondence Address:
B Rekha Solanki


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

A case of Phenytoin induced pseudolymphoma syndrome is reported. The patient presented with high fever, generalised skin rash and lymphadenopathy and also had hepatosplenomegaly, arthralgia, leucocytosis and abnormal liver function tests.


Keywords: Pseudolymphoma syndrome, Diphenylhydantoin


How to cite this article:
Solanki B R, Bhat J. Phenytoin induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol 1994;60:310-1

How to cite this URL:
Solanki B R, Bhat J. Phenytoin induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol [serial online] 1994 [cited 2020 Aug 5];60:310-1. Available from: http://www.ijdvl.com/text.asp?1994/60/5/310/4089



  Introduction Top


The pseudolymphoma syndrome has been described as a hypersensitivity reaction to anticonvulsant drugs especially Phenytoin (Diphenylhydantoin). Its pathogenesis is unknown. It consists of a triad of fever, generalised rash and lymphadenopathy. In some cases, varying degrees of malaise, hepatosplenomegaly, abnormal liver function tests, arthralgia, eosinophilia and blood dyscrasias may be present. [1]


  Case Report Top


A 27-year-old male patient who was started on a regimen of Phenytoin 200 mgs per day and antitubercular therapy for convulsions (Tuberculoma Brain) presented with high fever, generalised erythematous maculopapular skin rash and generalised lymphadenopathy 25 days later. The patient also had arthralgia. He did not give past history of drug reaction or tuberculosis. Examination of the patient revealed firm, non­tender enlargement of all the superficial lymph nodes in the body and hepatosplenomegaly. CNS examination revealed signs of an upper motor neuron lesion. CT scan done previously was reported as a cranial space occupying lesion probably Tuberculoma. Re.spiratoy system and Cardiovascular system examination was normal.

Laboratory investigations revealed:

total WBC Count - 14,600 cells/ cu mm;

Polymorphs 78, Lymphocytes 17, Eosinophils 2, Basophils 0, Monocytes 3.

Haemoglobin was 13.1 gms%

Urine and Stool Examination was within normal limits. Liver function tests showed

Serum Bilirubin 0.9 mgs%, Serum Alkaline Phosphatase 20 KA, SGPT 200 IU.

The drug was immediately discontinued and the patients was treated with Pheniramine maleate (Avil) 25 mgs thrice daily and oral steriods (Dexamethasone) in tapering dosage for 15 days. The fever subsided in 5 days. Generalised skin rash and hepatosplenomegaly disappeared within 10 days and the size of the lymph nodes decreased after 1 month. Two months later the lymph nodes completely disappeared. Follow-up liver function tests showed and SGPT of 501U after 15 days and 40 IU after 1 months.

Comments

Pheytoin induced pseudolymphoma syndrome occurs in about 1% of patients receiving the drug. [2] It is the commonest drug causing the syndrome. This syndrome has been previously reported - in India by Rege et al (1991). [3] This reaction has also been reported with Mephytoin and trimethadone. Other drugs with which this syndrome has been previously associated with are Mexiletine (antiarrythmic), Thioridazine and Butobarbital. According to literature the majority of cases of pseudolymphoma syndrome manifests itself after 2-8 weeks of Phenytoin therapy.

Our patients presented with the triad of fever, rash, lymphadenopathy and also had hepatosplenomegaly, abnormal liver function test, leukocytosis and arthralgia 25 days after receiveing 200 mgs per day of Phenytoin sodium. If the syndrome is not recognized and the causative agent not discontinued unnecessary antitumour therapy may be prescribed. This can lead to a fatal outcome. [1] Histological investigation of involved skin has been only reported in a few cases; it may include a Mycosis fungoides like picture or may be nonspecific and include cutaneous vasculitis. [1] It has been proposed that Phenytoin - induced pseudolymphoma syndrome may develop frank malignant lymphoma because there is an increased chance of a malignant clone developing at a time when the immunosurveillance system is impaired due to lymphadenopathy and a loss of T-cell supressor function . [4]

 
  References Top

1.Kardaun SH, Scheffer E, Vermeer BJ. Drug induced Pseudolymphomatous Skin reactions. Brit J Dermatol 1988, 118 545-52.  Back to cited text no. 1    
2.Breathnach SM. Drug Reaction. In Textbook of Dermatology (Champion RH, Burton JL, Ebling FJG eds) 5th edn., London; Oxford : Blackwell Scientific Publications, 1992; 2961-3035.  Back to cited text no. 2    
3.Rege VL, Hede RV, Nadkarni NS, Dias A. Phenytoin induced Pseudolymphoma Syndrome. Indian J Dermatol, Venereol Leprol 1991; 57 : 185.  Back to cited text no. 3    
4.Charlesworth EN. Phentoin - induced Pseudolymphoma syndrome - An Immunologic study. Arch Dermatol 1974; 113 : 477-80.  Back to cited text no. 4    



This article has been cited by
1 Carbamazepine induced pseudo-lymphoma syndrome
Paramesh, H., Satish, D.A., Khatib, S.A., Mukta Jain, M.
Indian Pediatrics. 1997; 34(9): 829-831
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow